Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS Blacksburg, VA

July 3, 2014Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2014, 2:30 PM EDT for Amherst County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 2:30 PM EDT (18:30 UTC)
Expired
Jul 3, 2014, 3:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:52 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS51 KRNK 031830
SVRRNK
VAC009-031915-
/O.NEW.KRNK.SV.W.0133.140703T1830Z-140703T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 230 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NAOLA...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  CLIFFORD...
  FORKS OF BUFFALO...
  NAOLA...
  AND FALCONERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3773 7907 3771 7906 3769 7898 3759 7892
      3749 7921 3751 7923 3750 7925 3751 7928
      3757 7932 3765 7924 3775 7907
TIME...MOT...LOC 1830Z 238DEG 21KT 3754 7923 

HAIL...1.00IN
WIND...60MPH

$$

DS
2 follow-up statements
170 
WWUS51 KRNK 031856
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT THU JUL 3 2014

VAC009-031915-
/O.CON.KRNK.SV.W.0133.000000T0000Z-140703T1915Z/
AMHERST VA-
256 PM EDT THU JUL 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN AMHERST COUNTY...

AT 256 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLIFFORD TO FALCONERVILLE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
FALCONERVILLE...
NEW GLASGOW...
AND LOWESVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3773 7907 3771 7906 3769 7898 3759 7892
      3751 7916 3768 7911 3775 7907
TIME...MOT...LOC 1856Z 252DEG 18KT 3767 7902 3753 7910 

HAIL...1.00IN
WIND...60MPH

$$

RS
981 
WWUS51 KRNK 031909
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUL 3 2014

VAC009-031919-
/O.EXP.KRNK.SV.W.0133.000000T0000Z-140703T1915Z/
AMHERST VA-
309 PM EDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN AMHERST COUNTY WILL EXPIRE AT 315 PM EDT...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3773 7907 3771 7906 3769 7898 3759 7892
      3751 7916 3768 7911 3775 7907
TIME...MOT...LOC 1904Z 238DEG 21KT 3767 7902 3753 7910 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:33 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 3, 1:33 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT THU JUL 3 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA FROM THE WEST TODAY AND
TONIGHT. AS THIS FRONT CROSSES THE MOUNTAINS THIS AFTERNOON IT
WILL INTERACT WITH TROPICAL MOISTURE ASSOCIATED WITH HURRICANE
ARTHUR...INCREASING THE POTENTIAL FOR HEAVY RAINFALL ALONG THE
FRONT. THE FRONT WILL EVENTUALLY MOVE EAST INTO THE PIEDMONT
TONIGHT AND OFF THE COAST FRIDAY AS THE HURRICANE MOVES NORTHEAST
AND AWAY FROM THE AREA. DRIER AND COOLER HIGH PRESSURE WILL MOVE
INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS 1259 PM EDT THURSDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH NUMBER 389 UNTIL
9 PM EDT. CONVECTION FORMING ALONG BLUE RIDGE MOUNTAINS IN THE
UNSTABLE AIR THIS AFTERNOON. MORE ADJUSTMENTS LATER THIS
AFTERNOON.

AS OF 1022 AM EDT MONDAY...

FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR
COUNTIES ALONG AND JUST EAST OF THE BLUE RIDGE.

WEATHER BRIEFING POSTED ON YOUTUBE PAGE AND SOCIAL MEDIA FOR
POTENTIAL OF HEAVY RAIN.

HURRICANE ARTHUR WILL MOVE NORTHEAST ACROSS THE OUTER BANKS
TONIGHT..WELL EAST OF THE DELMARVA FRIDAY AFTERNOON...AND EAST OF
CAPE COD FRIDAY NIGHT. CONSULT THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER REGARDING THE TRACK OF ARTHUR.

RER OUT FOR RECORDS AT LEWISBURG AND BLUEFIELD.

AMPLIFIED LONGWAVE TROF IS TRAVELING EAST ACROSS THE GREAT LAKES
AND OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE
ATLANTIC COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF
EXTENDS NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.

THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING DUE TO ARTHUR. THIS SLOWING OF
THE FRONT SUGGESTS THAT CONVECTION THAT DEVELOPS WILL TRAIN OVER
THE SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL.
IN ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE
WILL BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.
FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES.

THIS MORNING RNK 12Z SOUNDING SHOWED PWATS HAVE CLIMB TO 1.25
INCH WITH A WEST TO SOUTHWEST FLOW. MODIFIED SOUNDING SUPPORTS
FOR THIS AFTERNOON SUPPORTS WIND THREAT WITH STRONGER UPDRAFTS.
SHAPED THE POPS FOR THIS MORNING INTO THIS AFTERNOON TOWARDS
HIRESW-ARW AND RNK WRFARW WITH FOCUS OF CONVECTION TO THE EAST.
ADD ENHANCED WORDING OF HEAVY RAIN IN FLOOD WATCH AREAS.
MODIFIED TEMPERATURES AND CLOUD COVER FOR LATE MORNING INTO THIS
AFTERNOON. WILL HOLD WITH CURRENT HIGHS ADDITIONAL SUNSHINE MAY
NEED TO RAISE IN A FEW LOCATIONS THIS AFTERNOON. MORE CHANGES
LATER THIS AFTERNOON.

AS OF 530 AM EDT MONDAY...

FLASH FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES ALONG AND JUST EAST
OF THE BLUE RIDGE.

AMPLIFIED LONGWAVE TROF IS MOVING EAST ACROSS THE GREAT LAKES AND
OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE ATLANTIC
COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF EXTENDS
NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.

THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING FOR A 6-12 HOUR PERIOD DUE TO THE
INFLUENCE FROM HURRICANE ARTHUR. THIS SLOWING OF THE FRONT
SUGGESTS THAT ANY STORM ACTIVITY THAT DEVELOPS WILL TRAIN OVER THE
SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL. IN
ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE WILL
BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.

FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES. ALTHOUGH CONFIDENCE IS NOT HIGH WHETHER THESE THRESHOLDS
WILL BE BREACHED...PREFER TO RAISE AWARENESS BY ISSUING A FLASH
FLOOD WATCH...ESP SINCE THIS IS A HOLIDAY WEEK AND THERE ARE LOTS
OF FOLKS CAMPING/BOATING THAT NEED TO BE WATCHING THE STREAMS AND
CREEKS A BIT CLOSER. BY NOT HAVING THE WATCH...FOLKS MAY LET THEIR
GUARD DOWN...AND EVEN A MODEST RISE OF THE STREAM LEVELS COULD PUT
FOLKS IN DANGER IF THEY ARE NOT PREPARED FOR IT. FOR NOW...HAVE
FOCUSED THE FLASH FLOOD WATCH ON AN AREA WHERE WE HAVE AT LEAST
SOME CONFIDENCE THAT ISOLATED FLOODING MAY OCCUR AND WHERE RAIN
RATES COULD REACH 3 INCHES/HR.

AS FOR ANY SORT OF DIRECT IMPACT FROM THE HURRICANE...NONE
EXPECTED. THE TROPICAL PREDICTION CENTER KEEPS ARTHUR WELL EAST
OF OUR FORECAST AREA WITH THE PRIMARY IMPACT TO THE OUTERBANKS OF
NC. ONCE THE HURRICANE GAINS ENOUGH LATITUDE...LATE TONIGHT...THE
SURFACE FRONT OVER OUR FORECAST AREA SHOULD BEGIN TO ACCELERATE
EAST...MUCH DRIER AIR INFILTRATING THE FORECAST AREA BY DAYBREAK
FRIDAY.

WENT BELOW GUIDANCE FOR TEMPERATURES TODAY DUE TO DEEPER MOISTURE
AND CLOUD COVER...HIGHS RANGING FROM THE MID 70S IN THE MOUNTAINS
TO THE UPPER 80S IN THE PIEDMONT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 500 AM EDT THURSDAY...

LOOKING TO START FRIDAY OFF WITH ARTHUR AS A HURRICANE PASSING
NORTHEAST OFF THE OUTER BANKS. MAY SEE SOME RAIN RADIATING FROM THE
STORM PUSH OVER THE PIEDMONT...HOWEVER THE NORTH NORTHEAST WIND FLOW
WILL BE DRAWING DRIER AIR INTO REGION...AND EXPECT RAIN TO BE SPOTTY
AND MOVING FAST ENOUGH NOT TO CAUSE ANY PROBLEMS. ANY RAIN WILL EXIT
THE AREA DURING LATE MORNING AS THE STORM CONTINUES NORTHEAST...WITH
CLEARING SKIES THEREAFTER. THE 5MB PRESSURE GRADIENT ACROSS OUR AREA
BETWEEN ARTHUR TO THE EAST AND HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST WILL SUPPORT 10 TO 15 MPH WINDS...WITH GUSTS 15 TO 20 MPH
THROUGH LATE AFTERNOON. WINDS WILL RELAX DURING THE EVENING AS
ARTHUR MOVES AWAY. MOST NOTICEABLE WILL BE THE COOLER AFTERNOON
TEMPERATURES AND LOWER HUMIDITY...WITH HIGHS RANGING FROM THE MID
70S ACROSS THE MOUNTAINS...TO THE LOW/MID 80S ACROSS THE PIEDMONT.

CANADIAN HIGH PRESSURE WILL SETTLE NORTH OF THE AREA FRIDAY
NIGHT...RESULTING IN CLEAR SKIES AND LIGHT WINDS. EXPECT COOLER
TEMPERATURES WITH LOWS FALLING INTO THE 50S MOST LOCATIONS...
POSSIBLY UPPER 40S IN A FEW OF THE DEEPER MOUNTAIN VALLEYS. WOULD
NOT BE SURPRISED TO SEE RIVER VALLEY FOG DEVELOP ACROSS THE
MOUNTAINS AS WELL.

HIGH PRESSURE WILL SHIFT OFF THE MID ATLANTIC COAST SATURDAY AND
SATURDAY NIGHT...ALLOWING WINDS TO GRADUALLY SWING SOUTHERLY TO
RETURN ATLANTIC MOISTURE TO THE CENTRAL APPALACHIANS. MAY SEE A FEW
SHOWERS DEVELOP ACROSS THE NORTH CAROLINA MOUNTAINS SUNDAY AFTERNOON
AS WE REACH MAXIMUM HEATING...BUT ANY ACTIVITY THAT DEVELOPS IS
EXPECTED TO REMAIN WEAK. EXPECT TEMPERATURES TO WARM AGAIN GOING
THROUGH THE WEEKEND...WITH SUNDAY TEMPERATURES BECOMING VERY CLOSE
TO NORMAL FOR EARLY JULY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...

MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL
GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE
INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE
INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS.

THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO
WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE
VICINITY OF THE FRONT.

TEMPERATURES THROUGH THE PERIOD WILL TREND A LITTLE WARMER THAN
NORMAL MONDAY THROUGH WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

SCATTERED TO NUMEROUS MVFR SHOWERS AND THUNDERSTORMS...WILL
DEVELOP THIS AFTERNOON INTO THIS EVENING...ASSOCIATED WITH A SLOW
MOVING COLD FRONT MOVING ACROSS THE MID ATLANTIC. THIS FRONT IS
EXPECTED TO MOVE EAST OF THE AREA TONIGHT WITH RETURN OF VFR
CONDITIONS FRIDAY.

MODERATE CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE
PERIOD.

HIGH CONFIDENCE IN WINDS DURING THE PERIOD.

EXTENDED AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH SUNDAY AS
DRIER HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE
SOME RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ032>035-043>046.
     FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ014-016-
     017-022>024.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...NF
LONG TERM...DS
AVIATION...KK/PM
Hazardous weather outlook, Jul 3, 1:09 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT THU JUL 3 2014

VAZ018>020-058-059-041715-
CRAIG-ALLEGHANY VA-BATH-HALIFAX-CHARLOTTE-
109 PM EDT THU JUL 3 2014

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>006-018>020-VAZ007-009>013-015-WVZ042>045-041715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
109 PM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-016-017-041715-
MONTGOMERY-CARROLL-FLOYD-
109 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ022>024-041715-
ROANOKE-BOTETOURT-ROCKBRIDGE-
109 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ032>035-043>046-041715-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-
109 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ047-041715-
BUCKINGHAM-
109 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 2:06 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT THU JUL 3 2014

VAZ012-013-016-031830-
CARROLL VA-PULASKI VA-WYTHE VA-
206 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 230 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR IVANHOE...MOVING TO THE NORTHEAST AT 25
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALLISONIA...
  DRAPER...
  GRAHAMS FORGE...
  COLEMAN STORE...
  AND SYLVATUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3680 8096 3690 8099 3702 8075 3688 8067
TIME...MOT...LOC 1804Z 244DEG 22KT 3686 8093

DS
Special weather statement, Jul 3, 2:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT THU JUL 3 2014

VAZ017-033-031845-
FRANKLIN VA-FLOYD VA-
208 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CHECK...MOVING TO THE NORTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  CALLAWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3693 8019 3699 8025 3709 8007 3699 7998
TIME...MOT...LOC 1804Z 234DEG 10KT 3700 8014

DS
Local storm report, Jul 3, 2:12 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     LIGHTNING        2 NE ROANOKE            37.30N 79.94W
07/03/2014                   CITY OF ROANOKE    VA   AMATEUR RADIO

            LIGHTNING SET A HOUSE ON FIRE ALONG WILLIAMSON ROAD

&&

PW
Special weather statement, Jul 3, 2:16 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT THU JUL 3 2014

NCZ001-018-019-031845-
WATAUGA NC-ASHE NC-WILKES NC-
216 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 245 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEEP GAP TO
  NEAR WILBAR...MOVING TO THE NORTHEAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  MC GRADY...
  WILBAR...
  MAPLE SPRINGS...
  AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3631 8147 3634 8122 3615 8141 3619 8161
TIME...MOT...LOC 1813Z 233DEG 8KT 3621 8153 3628 8135

DS
Local storm report, Jul 3, 2:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 ESE BIG ISLAND        37.50N 79.30W
07/03/2014  E0.50 INCH       BEDFORD            VA   POST OFFICE

            HAIL REPORTED AT THE COLEMAN FALLS POST OFFICE.

&&

HYSELL
Special weather statement, Jul 3, 2:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU JUL 3 2014

VAZ034-031900-
BEDFORD VA-
230 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GOODVIEW...MOVING TO THE EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MONETA...
  BEDFORD CITY...
  GOODVIEW...
  AND CHAMBLISSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3721 7953 3716 7971 3719 7972 3719 7976
      3732 7970 3738 7951
TIME...MOT...LOC 1826Z 253DEG 7KT 3723 7967

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:28 PM EDTSevere Thunderstorm WarningRNKBuckingham62 min
Jul 2, 8:54 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville51 min
Jul 2, 9:50 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell55 min
Jul 2, 11:28 PM EDTSpecial Weather StatementRNKAmherst47 min
Jul 2, 11:43 PM EDTSpecial Weather StatementRNKCity of Lynchburg47 min
Jul 3, 12:16 AM EDTSpecial Weather StatementRNKAppomattox, Campbell59 min
Jul 3, 12:30 AM EDTSpecial Weather StatementRNKPittsylvania60 min
Jul 3, 12:59 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania31 min
Jul 3, 1:19 AM EDTSpecial Weather StatementRNKAppomattox, Campbell56 min
Jul 3, 1:35 AM EDTSpecial Weather StatementRNKPittsylvania55 min
Jul 3, 2:15 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell60 min
Jul 3, 2:48 AM EDTSpecial Weather StatementRNKFranklin57 min
Jul 3, 4:38 AM EDTFlash Flood WatchRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 17 more17 hr
Jul 3, 11:40 AM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem65 min
Jul 3, 12:01 PM EDTSpecial Weather StatementRNKCity of Covington29 min
Jul 3, 12:03 PM EDTSpecial Weather StatementRNKBotetourt27 min
Jul 3, 12:17 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke3 hr
Jul 3, 12:20 PM EDTSpecial Weather StatementRNKCity of Buena Vista25 min
Jul 3, 12:38 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke67 min
Jul 3, 12:40 PM EDTSpecial Weather StatementRNKBotetourt35 min
Jul 3, 12:42 PM EDTSpecial Weather StatementRNKCity of Buena Vista33 min
Jul 3, 12:57 PM EDTAreal Flood AdvisoryRNKCity of Buena Vista3 hr
Jul 3, 12:59 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista61 min
Jul 3, 1:13 PM EDTSpecial Weather StatementRNKFloyd32 min
Jul 3, 1:18 PM EDTSpecial Weather StatementRNKBotetourt27 min
Jul 3, 1:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Jul 3, 1:29 PM EDTSpecial Weather StatementRNKRockbridge31 min
Jul 3, 1:37 PM EDTSpecial Weather StatementRNKCity of Buena Vista23 min
Jul 3, 1:43 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg47 min
Jul 3, 2:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista40 min
Jul 3, 2:05 PM EDTSpecial Weather StatementRNKBedford25 min
Jul 3, 2:06 PM EDTSpecial Weather StatementRNKPulaski24 min
Jul 3, 2:08 PM EDTSpecial Weather StatementRNKFranklin37 min
Jul 3, 2:30 PM EDTSpecial Weather StatementRNKBedford30 min
Jul 3, 2:37 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe22 min
Jul 3, 3:01 PM EDTSpecial Weather StatementRNKWythe29 min
Jul 3, 3:26 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski47 min
Jul 3, 3:35 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania55 min
Jul 3, 3:38 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville36 min
Jul 3, 4:01 PM EDTSpecial Weather StatementRNKCharlotte59 min
Jul 3, 4:10 PM EDTSpecial Weather StatementRNKHenry65 min
Jul 3, 4:19 PM EDTSpecial Weather StatementRNKBath26 min
Jul 3, 4:24 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick42 min
Jul 3, 4:29 PM EDTSpecial Weather StatementRNKAppomattox46 min
Jul 3, 4:37 PM EDTSpecial Weather StatementRNKCampbell53 min
Jul 3, 4:43 PM EDTAreal Flood AdvisoryRNKGrayson, Wythe3 hr
Jul 3, 4:43 PM EDTSpecial Weather StatementRNKBuckingham62 min
Jul 3, 4:58 PM EDTSpecial Weather StatementRNKAppomattox32 min
Jul 3, 5:03 PM EDTAreal Flood WarningRNKCarroll, City of Galax3 hr
Jul 3, 5:13 PM EDTFlash Flood WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville6 hr
Jul 3, 6:21 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem54 min
Jul 3, 6:26 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Jul 3, 6:40 PM EDTSpecial Weather StatementRNKCity of Buena Vista65 min
Jul 3, 7:09 PM EDTSpecial Weather StatementRNKBotetourt21 min
Jul 3, 7:44 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.